We exist to improve the lives
of everyone affected by epilepsy

Taking valproate in pregnancy linked to reduced IQ in babies

16 May, 2007

Children of women who took the AED (anti-epileptic drug) valproate
during pregnancy appear to be at a greater risk of having a low IQ,
according to research presented at the American Academy of Neurology's 59th Annual Meeting in Boston.

The
study examined IQ results for 187 two-year-old children of mothers who
had taken the carbamazepine, lamotrigine, phenytoin, or valproate
during pregnancy.

24 per cent of the children of
mothers who took valproate showed an IQ in the learning disabilites
range, compared to 12 per cent for carbamazepine, nine per cent for
lamotrigine, and 12 per cent for phenytoin.

On an IQ
test, children whose mothers took carbamazepine scored an average of 93
points, compared to 93 for those who took phenytoin, 96 for
lamotrigine, and 84 for valproate. The scores were adjusted to account
for the mother's IQ and the drug dosage.

The study also found that children with higher levels of valproate in their blood had lower IQ scores.

"Further
studies are needed to confirm these findings, examine IQ at older ages,
and to determine the risks for other epilepsy drugs," said the study's
author, Dr. Kimford Meador of the University of Florida and Fellow of the American Academy of Neurology.

"However,
our findings are consistent with other studies, which have shown
valproate poses an increased risk for foetal death and birth defects,
and have suggested the drug may harm cognitive development."

The study also found children's IQ was related to their mother's IQ for every epilepsy drug except valproate.

Dr. Meador recommends doctors talk with their patients about the risks associated with valproate.

"Although
valproate remains an important treatment option in women who aren't
able to use other epilepsy drugs, valproate should not be used as the
drug of first choice for women of child bearing potential, and when
used, its dosage should be limited if possible," he said.